Iowa, 2005Hail and Damaging Wind in Iowa, September 13, 2005
September 13, 2005 · NWS DVN · 2 events in 1 county or zone
An upper level disturbance initiated a small cluster of thunderstorms in east central Iowa in a moist to near tropical atmosphere. The cluster bowed out across Scott County Iowa and then moved rapidly into northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- $2,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance initiated a small cluster of thunderstorms in east central Iowa in a moist to near tropical atmosphere. The cluster bowed out across Scott County Iowa and then moved rapidly into northwest Illinois. Sporatic to near continuous wind damage occurred across Whiteside County Iowa with trees and power lines downed. In Coleta, Illinois, a tree fell on a moving vehicle and injured the driver.An hour before the small bowing line of storms developed, another line of storms bowed out across Whiteside County Illinois and produced estimated and measured winds of 43-48 knots (50-55 mph).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 13, 2:40 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 13, 2:40 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT TUE SEP 13 2005
.SYNOPSIS...SEASONALLY STRONG COLD FRONT NOW INTO CENTRAL IOWA MOVING
SOUTHEAST AT 10-15 MPH. AREAS OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF BOUNDARY. NOWCAST TOOLS SUGGEST MOST
PRECIPITATION TO BE EAST OF AREA BY MIDNIGHT AS FRONT PASSES WITH
CLEARING SKIES AND POSSIBLY A FEW LINGERING SHOWERS EAST OF
MISSISSIPPI. TEMPERATURES BEHIND FRONT MUCH COOLER WITH MID 60S TO
LOWER 70S IN NE/KS AT 3 PM SUGGESTING FALL TO ARRIVE NEXT 24 HOURS.
NOWCAST TOOLS SUPPORT ISOLATED SEVERE POTENTIAL IF GET ENOUGH HEATING
AND TRIGGER TIL 7 PM IN LINE WITH EXISTING SEVERE WATCH IN WEST 1/3
OF FORECAST AREA. SOME ISOLATED SEVERE STORMS REPORTED IN STRONGEST
CELLS...MAINLY FOR WINDS IN CENTRAL IOWA.
&&
.SHORT TERM...(TONIGHT AND TOMORROW)...LIKELY POPS THIS EVENING WITH
PRECIPITATION ENDING MOST AREAS BY MIDNIGHT. MUCH COOLER AND DRIER
WEDNESDAY WITH CHAMBER OF COMMERCE TYPE HIGHS IN 70S. NORTHWEST
WINDS OF 10 TO 15 MPH TO MAKE FOR A NICE EARLY FALL DAY FOR
SEPTEMBER WITH DEWPOINTS IN 40S. MOST LOCATIONS TO EXPERIENCE
QUARTER TO HALF INCH RAIN TOTALS...OR ENOUGH TO HELP MOST PLANTS BUT
NOT ENOUGH TO ALLEVIATE DROUGHT FOR AGRICULTURE. ..NICHOLS..
&&
.LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) SEASONALLY
MILD AND QUIET THROUGH EARLY SATURDAY AS WEAK SURFACE HIGH SETTLES
OVERHEAD. HIGHS IN 70S AND LOWS IN UPPER 40S TO LOWER 50S WITH LOW
DEWPOINTS AND LIGHT WINDS SUGGESTING IF SKIES STAY MOSTLY CLEAR AT
NIGHT MINS MAY NEED TO BE FURTHER LOWERED DUE TO IDEAL RADIATIONAL
COOLING FACTORS.
LATE SATURDAY INTO TUESDAY...LOOK EXCEPTIONALLY ACTIVE AND
INTERESTING WITH STRONG JET AXIS OVER REGION PER ALL SOLUTIONS PAST
24-36 HOURS SUGGESTING STRONG OVERRUNNING AND POTENTIALLY GOOD RAINS.
UPPED POPS SUNDAY TO 40 PERCENT WITH TEMPS A CHALLENGE DUE TO GOOD
GRADIENT DEPENDING ON CLOUDS...PRECIPITATION AND ASSOCIATED FRONT
LOCATION. OVERALL...WENT WITH OR NEAR MEX GUIDANCE AND ECMWF 850
THERMAL FIELDS. STRENGTH OF FORCING SUGGEST SIGNIFICANT RAIN
POTENTIAL CLARIFIED NEXT COUPLE DAYS. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH WEST OF HIGHWAY 61 TIL 7 PM.
IL...NONE.
MO...SEVERE THUNDERSTORM WATCH TIL 7 PM.
&&
NICHOLS
Hazardous weather outlook, Sep 13, 10:20 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT TUE SEP 13 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1120 AM CDT TUE SEP 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON AND
EVENING... WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS
THE ENTIRE AREA. A COLD FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL
IOWA INTO SOUTHEASTERN NEBRASKA AND IS MOVING EASTWARD INTO THE
AREA. IN ADDITION... ONGOING THUNDERSTORMS IN NORTH CENTRAL
MISSOURI ARE MOVING NORTHEASTWARD INTO SOUTH CENTRAL IOWA AND WILL
BEGIN TO AFFECT SOUTHWESTERN COUNTIES BY EARLY THIS AFTERNOON. ANY
STORMS THAT DEVELOP OR MOVE INTO THE AREA WILL HAVE THE POTENTIAL
TO BECOME SEVERE... ESPECIALLY IF THE SUN CAN BREAK THROUGH THE
CLOUDS AND ALLOW HEATING TO OCCUR. UPPER-LEVEL WINDS WILL BE
FAVORABLE FOR SUPERCELLS IF ENOUGH INSTABILITY CAN DEVELOP... AND
THEN TRANSITION INTO LINES OF THUNDERSTORMS. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS WITH GUSTS
POTENTIALLY REACHING 70 MPH. HAIL UP TO THE SIZE OF QUARTERS WILL
ALSO BE POSSIBLE... ESPECIALLY IN ANY SUPERCELLS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MAYES
In the hours before
Special weather statement, Sep 13, 10:55 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 AM CDT TUE SEP 13 2005
IAZ040>042-051>053-063>065-067-076>078-087>089-098>099-
MOZ009>010-140000-
BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JEFFERSON IA-
JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MUSCATINE IA-VAN BUREN IA-WASHINGTON IA-CLARK MO-
SCOTLAND MO-
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
781 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS
IN IOWA THIS WATCH INCLUDES 18 COUNTIES
IN EAST CENTRAL IOWA
BENTON CEDAR IOWA
JOHNSON JONES LINN
MUSCATINE
IN NORTHEAST IOWA
BUCHANAN DELAWARE DUBUQUE
IN SOUTHEAST IOWA
DES MOINES HENRY JEFFERSON
KEOKUK LEE LOUISA
VAN BUREN WASHINGTON
IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES
IN NORTHEAST MISSOURI
CLARK SCOTLAND
THIS INCLUDES THE CITIES OF...ANAMOSA...BURLINGTON...
CEDAR RAPIDS...DUBUQUE...FAIRFIELD...FORT MADISON...
INDEPENDENCE...IOWA CITY...KAHOKA...KEOSAUQUA...MANCHESTER...
MARENGO...MEMPHIS...MOUNT PLEASANT...MUSCATINE...SIGOURNEY...
TIPTON...VINTON...WAPELLO AND WASHINGTON.
MCCLURE/BARDOU
Local storm report, Sep 13, 3:18 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST 8 NW STERLING 41.88N 89.80W
09/13/2005 56 MPH WHITESIDE IL TRAINED SPOTTER
56 MPH TSTM WIND GUST MEASURED BY TRAINED SPOTTER.
&&
ELLIOTTThunderstorm Wind, Scott
- When
- September 13, 3:54 PM CST
- Where
- Scott County, Princeton
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.667, -90.350
Thunderstorm winds downed 1.5 foot diameter trees and limbs on the west and south sides of town.
Hail, Scott
- When
- September 13, 4:00 PM CST
- Where
- Scott County, 4 mi N of Princeton
- Measured
- 0.88 in hail
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.717, -90.350
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in North Carolina, September 13 to 16, 20055 injured · $54 million · 17 events
- Heat in Pennsylvania, September 13, 20051 death · 1 event
- Tornado and Hail in Wisconsin, September 13, 2005$1.3 million · F0 · 21 events
- Hail and Damaging Winds in Wisconsin, September 13, 20051 injured · $102,000 · 62 kt wind · 43 events
- Hail and Damaging Winds in Kansas, September 13, 2005$200,000 · 1.75 in hail · 24 events
- Damaging Winds in Michigan, September 13, 2005$208,000 · 55 kt wind · 20 events
- Hail and Damaging Winds in Iowa, September 13, 2005$281,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, September 13 to 14, 2005$61,000 · 1.75 in hail · 33 events
- Tornado and Damaging Winds in Wisconsin, September 13, 2005$54,000 · F1 · 10 events
- Damaging Winds in Illinois, September 13, 20051 injured · $42,000 · 57 kt wind · 7 events
- Tornadoes and Hail in Kansas, September 13, 2005F0 · 40 events
- Damaging Winds in Michigan, September 13, 2005$40,000 · 53 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478878, 5478879.